Aspirin is an everyday painkiller for aches and pains such as headache, toothache and period pain. It can also be used to treat colds and "flu-like" symptoms, and to bring down a high temperature. It is also known as acetylsalicylic acid.
Aspirin is also available combined with other ingredients in some cold and flu remedies.
You can buy most types of aspirin from pharmacies, shops and supermarkets. Some types are only available on prescription.
It comes as tablets or suppositories – medicine that you push gently into your anus. It also comes as a gel for mouth ulcers and cold sores.
If you've had a stroke or heart attack or are at high risk of a heart attack, your doctor may recommend that you take a daily low-dose aspirin. This is different to taking aspirin for pain relief. Only take low-dose aspirin if your doctor recommends it. Read our information on low-dose aspirin.
For more information about how aspirin can affect you and your baby during pregnancy, visit the Best Use of Medicines in Pregnancy (BUMPs) website.
Some medicines interfere with the way aspirin works.
Tell your doctor if you're taking these medicines before you start taking aspirin:
Aspirin may not mix well with quite a lot of complementary and herbal medicines. Aspirin could change the way they work and increase your chances of side effects.
For safety, speak to your pharmacist or doctor before taking any herbal or alternative remedies with aspirin.
If you've been hurt or have an infection, your body makes hormones called prostaglandins. The prostaglandins cause swelling and sometimes fever and they send pain signals to the brain. This is all part of your body's natural response to injury. The swelling and fever can help your body heal.
Aspirin stops your body making prostaglandins and this lowers the pain and reduces swelling and fever.
You should start to feel better 20 to 30 minutes after taking aspirin.
You can eat and drink normally while taking aspirin.
There's no firm evidence to suggest that taking aspirin will reduce fertility in either men or women.
However, if you're trying to get pregnant speak to a pharmacist or your doctor about it. They may want to review your treatment.
It's best to take the lowest dose that works for you for the shortest possible time. That way there's less chance that you'll get unwanted side effects like stomach ache.
If you've bought it from a shop, supermarket or pharmacy and need to use aspirin for more than 3 days, ask your doctor or pharmacist for advice.
If your doctor has prescribed your aspirin, take it for as long as they recommend.
Aspirin, ibuprofen and paracetamol are all effective painkillers. Aspirin may be better than paracetamol for some pains such as period pain or migraines (if you have heavy periods, it can make them heavier). Some people find aspirin better than paracetamol for back pain.
Caffeine is added to some of the painkillers you can buy from pharmacies.
Research shows that caffeine (the amount you would get in a mug of coffee) may make painkillers work better for some people who are in a lot of pain.
There's caffeine as well as aspirin in these brands:
If aspirin does not work, there are other medicines that you can use to treat pain or inflammation, including:
Ibuprofen and ibuprofen-like painkillers are sometimes available as creams or gels that you rub on to the part of your body that's painful.
Some painkillers are only available on prescription.
If aspirin does not work for you, talk to your doctor or pharmacist about other treatment options that might be more suitable. Your doctor may be able to prescribe a stronger painkiller or recommend another treatment, such as exercise or physiotherapy.
Yes, you can drink alcohol while taking aspirin. However, drinking too much alcohol while you're taking aspirin can irritate your stomach.
Aspirin can cause ulcers in your stomach or gut, especially if you take it for a long time or in big doses.
Your doctor may tell you not to take aspirin if you have a stomach ulcer, or if you've had one in the past.
If you're at risk of getting a stomach ulcer and you need a painkiller, take paracetamol instead of aspirin as it's gentler on your stomach.
Recent research suggests that aspirin could help to prevent certain types of cancer, for example bowel cancer.
However, do not take aspirin without discussing it with your doctor. Aspirin can cause serious side effects, such as bleeding and not everyone can take it.
Speak to your GP about the risks and benefits of taking aspirin if you're at risk of getting cancer.
Most people aged 16 and over can safely take aspirin.
However, aspirin is not suitable for some people.
There's a possible link between aspirin and Reye's syndrome in children. Reye's syndrome is a very rare illness that can cause serious liver and brain damage.
Never give aspirin to children under 16, unless their doctor prescribes it.
To make sure aspirin as a painkiller (including mouth gel) is safe for you, tell your doctor or pharmacist if you have:
If you're pregnant, trying to get pregnant or if you want to breastfeed, check with your doctor that it's safe for you to take aspirin.
The dose of aspirin that's right for you depends on the kind of aspirin you're taking, why you're taking it and how well it helps your symptoms.
Aspirin usually comes as 300mg tablets.
The usual dose is 1 or 2 tablets, taken every 4 to 6 hours.
Do not take more than 12 tablets in 24 hours. Wait at least 4 hours between doses.
Aspirin comes as several different types of tablet:
Enteric tablets have a special coating that may make them gentler on your stomach. Do not chew or crush them because it will stop the coating working. If you also take indigestion remedies, take them at least 2 hours before or after you take your aspirin. The antacid in the indigestion remedy affects the way the coating on these tablets works.
You can buy aspirin tablets and soluble tablets from both pharmacies and supermarkets.
Aspirin suppositories are medicine that you push gently into your bottom. To use them, follow the instructions on the leaflet inside the packet.
Aspirin suppositories come in 2 strengths. They contain 150mg or 300mg of aspirin. You can buy them from a pharmacy.
If you're taking:
If you need a dose of 450mg or 750mg, your doctor or pharmacist will give you a mixture of strengths and explain how to take it.
Do not use more than 24 of the 150mg suppositories or 12 of the 300mg in 24 hours. Wait at least 4 hours between doses.
You can buy aspirin mouth gel (Bonjela) from pharmacies and supermarkets. Do not give Bonjela to children. You can give Bonjela Teething Gel or Bonjela Junior to children as they do not contain aspirin.
For mouth ulcers or sores, massage about a centimetre (half an inch) of gel onto the sore area. Apply it to the inside of your mouth or gums every 3 hours as needed.
If you have dentures (false teeth), take them out before you apply the mouth gel. Then wait at least 30 minutes after applying the gel before putting your dentures back in your mouth.
Taking 1 or 2 extra tablets is unlikely to be harmful.
The amount of aspirin that can lead to overdose varies from person to person.
You take more than the daily limit of 12 tablets in 24 hours and experience side effects such as:
If you need to go to A&E, do not drive yourself – get someone else to drive you or call for an ambulance.
Take the aspirin packet or leaflet inside it, plus any remaining medicine, with you.
It's safe to take aspirin with paracetamol or codeine.
But do not take aspirin with ibuprofen or naproxen without talking to a doctor. Aspirin, ibuprofen and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). If you take them together, aspirin plus ibuprofen or naproxen may increase the chance of you getting side effects like stomach ache.
Speak to a pharmacist if you're unsure about dosages and timings when taking aspirin with other painkillers.
Like all medicines, aspirin can cause side effects although not everyone gets them.
Common side effects of aspirin happen in more than 1 in 100 people. Talk to your doctor or pharmacist if the side effects bother you or do not go away:
It happens rarely, but some people have serious side effects after taking aspirin.
Call a doctor straight away if you get:
In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to aspirin.
These are not all the side effects of aspirin. For a full list see the leaflet inside your medicines packet.
What to do about:
Paracetamol is usually recommended as the first choice of painkiller for pregnant women.
If paracetamol does not control your pain, ask a doctor for advice before taking aspirin. There’s no strong evidence that aspirin is unsafe to take during the first 6 months of pregnancy (up to 30 weeks), but you should always check first.
Do not take aspirin for pain relief after 30 weeks of pregnancy. It can cause complications – including breathing and blood clotting problems – in your newborn baby. For most women, paracetamol is the best painkiller to take in late pregnancy.
If you've taken aspirin after week 30 of pregnancy, especially if you've taken it for a long time, tell your doctor or midwife straight away so they can check the health of your baby.